Antibiotic treatments linked to sore throat
Posted November 28, 2011
When acne gets bad, some people turn to antibiotics to clear it up, but a new study links that treatment to another problem – sore throats.
About 40 to 50 million Americans have acne at some point in their lives. In some of those cases, oral medication is the only thing that works.
University of Pennsylvania researchers found that among a group of college students, those taking oral antibiotics got sore throats more often.
"The patients were three times more likely to have an episode of pharingtis, meaning they complained of a sore throat, while taking the antibiotic," said Dr. Michele Green.
Researchers aren't sure exactly why antibiotics lead to sore throats.
"Patients are told to take the antibiotic on an empty stomach, but, truly, if they're senstive to reflux, they should be taking the antibiotic with food," Green suggested. Doctors also recommend drinking lots of water with medications.
Diane Costomiris, 36, has been battling acne for years. The topical creams and ointments she uses are not always enough.
"When there is a really bad flare-up, the oral antibiotics tends to go to the root of the problem and takes care of it quickly," she said.
Diane uses a combination of topical and oral antibiotics, and she does her best to take care of her skin because she doesn't want to be on antibiotics long-term.
Researchers found the sore throat side effect only among those who took oral antibiotics. Those who used an antibiotic cream did not report the same effect.